Colorado, 2007

Hail in Colorado, May 22, 2007

May 22, 2007 · NWS BOU · 2 events in 1 county or zone

Severe thunderstorms produced large hail over Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail over Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 1:50 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, May 22, 1:50 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT TUE MAY 22 2007

.SHORT TERM...UPPER LOW ACROSS NW WY WITH STRONG 100KT JET STEAK
NOSING INTO NERN CO THIS AFTN. THIS HAS ALLOWED QUITE A BIT OF
ASCENT ALOFT AS SHOWERS HAVE EXPANDED ACROSS MUCH OF NERN CO THIS
AFTN. STORMS GENERALLY UNDER SEVERE LIMITS WITH HVY RAINERS AND
SMALL HAIL WITH LACK OF STRONG INSTABILITY AND COOL LOW LVLS.
SHOWERS WILL GRADUALLY END FROM WEST TO EAST THIS EVENING AS JET
CORE SLIDES ACROSS THE AREA AND BEST LIFT MOVES INTO THE CENTRAL
PLAINS. WILL NEED TO MAKE SOME CHANGES FOR THE WEDNESDAY FCST AS
WATER VAPOR SHOWS STRONG SECONDARY WAVE MOVING INTO NRN NV THIS
AFTN. THIS WAVE IS PROGGED TO LIFT OUT ACROSS NERN CO WED AFTN. BOTH
GFS/NAM SHOWING GOOD QPF MOVING ACROSS THE AREA. WILL BOOST POPS TO
HIGH SCATTERED FOR WED AFTN.

.LONG TERM...RATHER SIGNIFICANT SHORT WAVE MOVING THROUGH THE MAIN
TROUGH WILL CONTINUE TO PUSH EASTWARD ACROSS THE PLAINS TOMORROW
EVENING.  DEPENDING ON TIMING OF THIS FEATURE...COULD SEE FAIRLY
WIDESPREAD PRECIP IN THE EVENING ESPECIALLY OVER THE EASTERN PLAINS
AND PALMER DIVIDE.  AS A RESULT...WILL INCREASE POPS FOR POINTS
ROUGHLY FROM DENVER SOUTH AND EAST DURING THE EVENING HOURS.
TEMPERATURES GET COLD ENOUGH IN THIS LATE SEASON TROUGH FOR SOME
SNOW POSSIBLY AS LOW 6500 FEET OVER THE PALMER DIVIDE.

SIGNIFICANTLY DRIER AND MORE STABLE AIR WILL WORK INTO THE REGION
THURSDAY...AND WE MAY BE HARD PRESSED EVEN TO SPARK AN ISOLATED
AFTERNOON STORM WITH WARMING ALOFT AND LACK OF AN APPRECIABLE LOW
LEVEL THETA-E RIDGE.

BY FRIDAY...MOISTURE AND LOW LEVEL THETA-E INCREASES ONCE AGAIN.  IN
ADDITION...A WEAK WAVE IS PROGGED TO MOVED ACROSS THE NORTHERN
ROCKIES WITH A BIT OF WEAK LIFT.  THIS SHOULD HELP PROMOTE BETTER
STORM COVERAGE FRIDAY AFTERNOON AND EVENING.

SATURDAY COULD SEE SOME COOLING BEHIND THE NORTHERN U.S. SHORT
WAVE...BUT THE REST OF THE MEMORIAL DAY WEEKEND LOOKS WARMER AND A
RETURN TO MORE SUMMERLIKE WEATHER WITH HIGHS AROUND 80F ON THE
PLAINS BY MONDAY.  THE TYPICAL ISOLATED AFTERNOON/EVENING STORMS
ALSO EXPECTED.

&&

.AVIATION...MVFR CONDITIONS WILL PERSIST THRU EARLY THIS EVENING
WITH SHOWERS PERSISTING WITH ASSOCD JET STREAK MOVING ACROSS THE
AREA. WITH SECONDARY WAVE MOVING ACROSS THE AIRPORT WED AFTN MAY
AGAIN SEE CIGS AGAIN LOWER TO MVFR CONDITIONS ALONG WITH TS AFT 20Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/BARJENBRUCH
Hazardous weather outlook, May 22, 9:23 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1023 AM MDT TUE MAY 22 2007

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1023 AM MDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE
URBAN CORRIDOR BY NOON AND SPREAD OVER THE EASTERN PLAINS DURING THE
AFTERNOON. MEANWHILE...OVER THE MOUNTAINS...RAIN AND SNOW SHOWERS
WILL ALSO CONTINUE WITH ACCUMULATIONS OF 2 TO 5 INCHES OF SNOW
EXPECTED ABOVE 10000 FEET. IN THE MOUNTAIN VALLEYS AND
FOOTHILLS...MAINLY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR.

SEVERE STORMS ARE NOT EXPECTED TODAY AS THE ATMOSPHERE IS ONLY
SLIGHTLY UNSTABLE. HOWEVER...STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY AFTERNOON AND EVENING...WITH THE HIGHEST COVERAGE OVER THE
MOUNTAINS AND PALMER DIVIDE AREA.  SOME SNOW CAN ALSO BE EXPECTED IN
THE MOUNTAINS WITH A COUPLE INCHES OF ADDITIONAL SNOW ACCUMULATION
IN ELEVATIONS ABOVE 9500 FEET.

A GRADUAL WARMING TREND WILL BEGIN THURSDAY AS SOUTHWESTERLY FLOW
DEVELOPS OVER THE STATE.  THERE WILL BE THE TYPICAL ISOLATED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM
THURSDAY THROUGH MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/DBB

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
May 22, 2:58 PM MST
Where
Lincoln County, 6.86 mi SW of Karval
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -103.620

Hail, Lincoln

When
May 22, 3:02 PM MST
Where
Lincoln County, 10.73 mi SW of Karval
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31142, 31143.